Verapamil Phenytoin Interaction – Management Pearls
In the case scenario below, I discuss the implications of the verapamil phenytoin interaction.
JS is a 38-year-old male who has been on phenytoin for seizure prophylaxis for several years. He reports to his primary care provider complaining of severe headaches. He is diagnosed with cluster headaches. Over the next year, he continues to have period attacks and is placed on verapamil for cluster headache prophylaxis.
The verapamil phenytoin interaction is a bit more complex than most drug interactions. The phenytoin affects the verapamil and the verapamil can affect the phenytoin. More specifically, the phenytoin is a notorious enzyme inducer. By inducing the enzyme that is primarily responsible for breaking down the verapamil, it can reduce concentrations. Verapamil will likely have reduced concentrations and there will be more opportunity for treatment failure of the cluster headaches
On the flipside, verapamil can inhibit CYP3A4. CYP3A4 is partly responsible for the metabolic breakdown of phenytoin. Phenytoin concentrations would likely rise on account of this interaction. If the combination could not be avoided, we would want to assess levels prior to initiating the verapamil. If that phenytoin level is at the upper limit of normal, you should be a little more concerned and proceed with even more caution. Once started, we’d encourage the patient to monitor for signs of phenytoin toxicity. Sedation, ataxia, slurred speech, confusion, and GI upset are some common signs of phenytoin toxicity. Another good opportunity to monitor this interaction would be to assess follow up phenytoin levels within a week or two of making this change. Starting at a very low dose would also be a way to try to gently approach this combination if avoiding the combination is not possible.
Love the blog? Over 6,000 subscribers now follow! Get my FREE 30 Medication Mistakes PDF for following!